6
$\begingroup$

Problem. Does a compact metric space of finite packing dimension admit an equi-Hölder embedding into a Hilbert space?

A map $f:X\to Y$ between metric spaces $(X,d_X)$, $(Y,d_Y)$ is called equi-Hölder embedding if there are positive real constants $c,C,\alpha$ such that $$c\cdot d_X(x,y)^\alpha\le d_Y(f(x),f(y))\le C\cdot d_X(x,y)^\alpha$$ for all $x,y\in X$.

The packing dimension of a compact metric space $(X,d)$ in the (finite or infinite) number $$Dim(X)=\limsup_{\varepsilon\to 0}\frac{\ln N_\varepsilon(X)}{\ln(1/\varepsilon)},$$ where $N_\varepsilon(X)$ is the cardinality of the smallest cover of $X$ by subsets of diameter $\le\varepsilon$.

Remark. By the Assouad Embedding Theorem, a metric space $X$ admits an equi-Hölder embedding in a finite-dimensional Hilbert space if and only if $X$ is doubling. It can be shown that doubling metric spaces have finite packing dimension.

$\endgroup$
1
$\begingroup$

Not an answer, but related:

In [1] (see also [2]) the authors prove the following:

If $X$ has packing dimension (in your sense; they call it "fractal dimension") less than $m/2$, then $X$ has an embedding $f$ into $\mathbb{R}^m$ such that $$ L d(x,y)^\gamma \leq |f(x)-f(y)| \leq d(x,y) $$ for all $x,y\in X$, where $L>0$ and $\gamma\geq 1$.

This is not the same as what you ask, but it is the only result of this type that I know that assumes finite packing dimension rather than finite Assouad dimension.

[1] C. Foias, E. Olson, E. Finite fractal dimension and Hölder-Lipschitz parametrization. Indiana Univ. Math. J. 45 (1996), no. 3, 603–616.

[2] J. Robinson, Dimensions, embeddings, and attractors. Cambridge Tracts in Mathematics, 186. Cambridge University Press, Cambridge, 2011.

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.